A patient treated with intramuscular testosterone replacement therapy for primary hypogonadism developed blurred vision shortly after receiving his testosterone injection. The symptom resolved over subsequent weeks and recurred after his next injection. A diagnosis of central serous chorioretinopathy (CSR) was confirmed following ophthalmology review. A decision was made to change the patient’s testosterone regime from this 12-weekly intramuscular injection to a daily topical testosterone gel, given the possibility that peak blood levels of testosterone following intramuscular injection were causing his ocular complaint. His CSR did not recur after this change in treatment. CSR secondary to testosterone therapy is a rare finding but has been reported previously in the literature.
Blurred vision in patients treated with testosterone replacement therapy (TRT) should prompt an ophthalmology review.
The potential for reduced risk of central serous chorioretinopathy (CSR) with daily transdermal testosterone remains a matter of conjecture.
CSR is a rare potential side effect of TRT.